02.20am Friday morning, sitting on the toilet in the dark and a thought enters my head: 'What if the consultant gave me these pills because he knew they'd cause a flare-up and then he'd have another arrow in his armament for the next round of the ongoing conflict Rich vs Surgery. Ha! Well, I'm not going to give up that easily... oooooooooooo that hurts.......'
Yep, sadly the Salazopyrin has gone the same way as mesalazine, azathioprine, and 6MP before it. With remarkable efficiency it reduced me to housebound toilet dweller:
Monday 13th (er, perhaps a bad choice?) - took pill 1 (plus 20mgs pred).
Tuesday 14th - disturbed in night and for most of next morning by bio-hazardous levels of wind. Took pill 2 (+ pred)
Wednesday 15th - distinct reduction in wind level. Distinct increase in visits to the toilet: 4 between 7am and 11am, then none for rest of day. Took pill 3 (+ pred).
Thursday 16th - wind levels almost normal. Visits to toilet increasing now with the added pleasure of cramping and marked reduction in consistency, we're talking no.6 on the stool chart people. Took pill 4 (+ pred).
Friday 17th - On toilet repeatedly between 2am and 11am, levels of consistency have dipped well below no.7 on the Bristol stool chart (yep, that means 'entirely liquid') and are showing distinct signs of blood, cramping has risen to that double-you-up degree of burning that makes me want to pound my head (is it just me or do other people have the oft-repeated fear that they are going to have some sort of rectal prolapse when on the toilet in a UC situation? I have even formulated a plan in case it ever happens). Following my ridiculous (or is it?!?) paranoid thought outlined above, I decided at this juncture to knock the salazopyrin on the head. At least until I had spoken to the hospital.
I have to say, and this remains my main reason for being so against surgery at the moment, that this has been the worst flare I have had for some time. I know I've been on low levels of pred for along time now and even then there has been occasions when something's been going on down there, but the last two days have reminded me how bad things can get. I am very good at blanking out the worst episodes of UC. But, the things we go through are actually bloody awful and any semblence of normal, everyday life, we achieve is testament to our blinkin courage and determination. In the last 2/3 days I have been in absolute agony at times, leave the house with utter trepidation, have eaten hardly anything (its hard to shift the mental attitude that not eating will help), slept really badly, whilst at the same time being absoltuely wiped-out knackered, totally lacking in energy. I can't even fart without both metaphorically and literally shitting myself.
However, some improvements have been made. I spoke to my consultant on friday - he even apologised (maybe there is something in my conspiracy theory after all...) - and he agreed that I would have to stop the salazopyrin and delay tapering preds. He wants me to phone him back in 1 week with an update. I took the last salazopyrin on friday morning. I'm still cramping, but already there has been a reduction in visits to the toilet, once so far today, and an increase in consistency (definately no.6 in this mornings only output so far - what I like to think of as a 'thick shake') and, prod around as I might, I couldn't find any evidence of blood. Which on the whole would suggest I got off lightly. But there do remain 2 problems:
1. Still on the preds... Perhaps it's time to start researching 'altenatives' again.
2. Term starts tomorrow (this is the last weekend of the easter hols) - I really would like to give it another day before going back to school. A classroom of 30 kids is no place to be when the cramping and urgency start, I know: I've been there a thousand times... I need a little more piece of mind, a full day or two of clearly reduced symptoms. Of course, teacher holidays annoy most people as it is, but a member of staff who doesn't come straight back to work after two weeks off even pisses off other teachers! Ho hum. Good job I don't care...
Rituals of Loss
3 months ago